Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 18, NWS San Diego, CA

October 15, 2015San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Oct 15, 2015, 3:43 PM PDT for San Bernardino County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2015, 3:43 PM PDT (22:43 UTC)
Expired
Oct 15, 2015, 4:18 PM PDT
In force
35 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 65 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2015-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2015-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
877 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WUUS56 KSGX 152243
SVRSGX
CAC071-152345-
/O.NEW.KSGX.SV.W.0018.151015T2243Z-151015T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
343 PM PDT THU OCT 15 2015

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 445 PM PDT

* AT 342 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  PRODUCING QUARTER SIZE HAIL AND CAPABLE OF PRODUCING DAMAGING 
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR APPLE 
  VALLEY...AND MOVING NORTH AT 30 MPH. QUARTER SIZE HAIL WAS 
  REPORTED 3 MILES NORTH OF APPLE VALLEY AT 339 PM.

* LOCATIONS IMPACTED INCLUDE...
  VICTORVILLE...APPLE VALLEY...I-15 BETWEEN VICTORVILLE AND
  BARSTOW...NORTHERN LUCERNE VALLEY...HWY 247 BETWEEN LUCERNE VALLEY
  AND BARSTOW...HELENDALE AND ORO GRANDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3477 11688 3449 11694 3450 11730 3480 11738
TIME...MOT...LOC 2239Z 181DEG 24KT 3463 11719 

$$

MAXWELL
2 follow-up statements
675 
WWUS56 KSGX 152306
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
406 PM PDT THU OCT 15 2015

CAC071-152345-
/O.CON.KSGX.SV.W.0018.000000T0000Z-151015T2345Z/
SAN BERNARDINO CA-
406 PM PDT THU OCT 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT
FOR SAN BERNARDINO COUNTY...

AT 403 PM PDT...DOPPLER RADAR INDICATED THE SEVERE THUNDERSTORM HAD 
WEAKENED SOMEWHAT AND WAS OVER INTERSTATE 15...ABOUT HALF WAY 
BETWEEN VICTORVILLE AND BARSTOW...MOVING NORTH AT 30 MPH. THE 
THUNDERSTORM HAD PRODUCED QUARTER SIZE HAIL JUST NORTHEAST OF APPLE 
VALLEY SHORTLY AFTER 330 PM. THE STORM IS STILL CAPABLE OF DAMAGING 
WINDS AROUND 60 MPH.

LOCATIONS IMPACTED INCLUDE...
INTERSTATE 15 SOUTH OF BARSTOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3477 11688 3449 11694 3450 11730 3480 11738
TIME...MOT...LOC 2303Z 181DEG 24KT 3479 11719 

$$

MAXWELL
467 
WWUS56 KSGX 152318
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
418 PM PDT THU OCT 15 2015

CAC071-152327-
/O.CAN.KSGX.SV.W.0018.000000T0000Z-151015T2345Z/
SAN BERNARDINO CA-
418 PM PDT THU OCT 15 2015

...THE SEVERE THUNDERSTORM WARNING FOR SAN BERNARDINO COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED 
GREATLY AS IT MOVED NORTH FROM APPLE VALLEY TO NEAR BARSTOW. 
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3477 11688 3449 11694 3450 11730 3480 11738
TIME...MOT...LOC 2317Z 181DEG 24KT 3489 11719 

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 2:00 PM PDT, 1 hour 43 minutes earlier.

Area forecast discussion, Oct 15, 2:00 PM PDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT THU OCT 15 2015

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL DRIFT ACROSS SOUTHERN CALIFORNIA THROUGH
FRIDAY ACCOMPANIED BY INCREASED CLOUDS...COOLER WEATHER...AND A
CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND
DESERTS. THE COOLER AND HUMID WEATHER WILL PERSIST THROUGH THE
WEEKEND...FOLLOWED BY DRY AND MUCH WARMER WEATHER AGAIN FOR EARLY
THROUGH THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THIS AFTERNOON...SCT SHOWERS WITH A FEW EMBEDDED TSTMS CONTINUE TO
MOVE NORTHWARD AT ABOUT 20-25 MPH ACROSS THE MTNS AND DESERTS. SOME
CLEARING OF THE MARINE LAYER LOW CLOUDS HAS OCCURRED...BUT MUCH OF
THE REGION WEST OF THE MTNS REMAINS COVERED. SMALL AMOUNTS OF
DRIZZLE OR LIGHT RAIN HAS BEEN RECORDED AT SOME LOCATIONS IN THE
COASTAL AREAS AND INLAND VALLEYS. WIDESPREAD LOW CLOUDS ARE EXPECTED
TO CONTINUE WEST OF THE MTNS THROUGH TONIGHT...AND LOCALIZED DRIZZLE
OR LIGHT RAIN WILL BE POSSIBLE.

FROM PREVIOUS DISCUSSION...
THE LOW PRESSURE SYSTEM RESPONSIBLE FOR THE ACTIVITY IS CONTINUING
TO MOVE SLOWLY TO THE NE. THE UPPER LOW IS EXPECTED TO BECOME AN
OPEN WAVE AND ACCELERATE AS IT MOVES INLAND OVER CA FRI INTO FRI
NIGHT. CHANCES FOR SHOWERS WITH EMBEDDED TSTMS WILL CONTINUE THROUGH
FRI...ALTHOUGH MOST OF THE CONVECTION IS EXPECTED TO BE FOCUSED OVER
THE MTNS AND DESERTS. SIGNIFICANT AMOUNTS OF LOW-LEVEL MOISTURE WILL
REMAIN IN PLACE WEST OF THE MTNS...BUT LOWER TEMPERATURES WILL MAKE
THE HUMID CONDITIONS LESS UNCOMFORTABLE.

FOR SAT...HUMIDITY BEGINS TO DECREASE AS THE LOW/TROUGH MOVES
EAST...HOWEVER ENOUGH MOISTURE REMAINS IN PLACE FOR SLIGHT CHANCES
OF SHOWERS IN THE MTNS SAT AFTERNOON. WEST OF THE MTNS...ONSHORE
FLOW AND THE MARINE LAYER WILL KEEP TEMPS A FEW DEGREES ABOVE
SEASONAL AVERAGES.

A LOW PRESSURE TROUGH MOVING INLAND TO OUR NORTH WILL MAINTAIN TEMPS
NEAR OR A LITTLE ABOVE SEASONAL AVERAGES WITH MARINE LAYER LOW
CLOUDS WEST OF THE MTNS. IT COULD ALSO BRING A CHANCE FOR SHOWERS
OVER SAN BERNARDINO COUNTY AND THE SAN JACINTO MTNS.

DRY AND WARMER AGAIN FOR TUE THROUGH THE MIDDLE OF NEXT WEEK...AS A
RIDGE OF HIGH PRESSURE BUILDS IN FROM THE WEST AND WEAK OFFSHORE
FLOW DEVELOPS. BY WED...DAYTIME TEMPS COULD ONCE AGAIN REACH 10-20
DEGREES ABOVE SEASONAL AVERAGES...BUT OVERNIGHT LOWS COULD BE CLOSER
TO AVERAGES DUE TO A DRY AIRMASS.

&&

.AVIATION...

152010Z...COAST/VALLEYS...BKN-OVC STRATUS OVER PORTIONS OF THE AREA
WITHIN 50 SM INLAND...WITH VARIABLE BASES OF 1500-2500 FT MSL AND
TOPS 2500-3200 FT MSL...WILL GRADUALLY CLEAR OUT OF THE
VALLEYS...WITH ONLY PARTIAL CLEARING AT BEST FOR THE COAST...THROUGH
2300 UTC. SCT-FEW CLOUDS AOA 10000 FT MSL WILL CONTINUE OTHERWISE.
2300-16/0600 UTC...OVC STRATUS FILLING THE COASTAL BASIN AND COASTAL
SLOPES...WITH MTN OBSCURATION ABOVE 2000 FT MSL...BASES 2000-3000 FT
MSL...AND TOPS AROUND 5000 FT MSL. THESE CONDITIONS CONTINUING
THROUGH 16/1500 UTC.

MOUNTAINS/DESERTS...PERIODS OF SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE THROUGH 16/0300 UTC...WITH POSSIBLE
DIMINISHING SHOWER/THUNDERSTORM ACTIVITY THEREAFTER. BASES AROUND
8000-10000 FT MSL WITH TOPS 20000 FT MSL...AND CB TOPS TO 40000 FT
MSL. SHOWERS/THUNDERSTORMS COULD PRODUCE LOCAL VIS AOB 1 SM...STRONG
DOWNDRAFT WIND GUSTS...BRIEF HEAVY RAINFALL AND SMALL HAIL.
OTHERWISE...EXPECT UNRESTRICTED VIS TO CONTINUE THROUGH FRIDAY
MORNING.

&&

.MARINE...

110 PM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH TUESDAY.

&&

.SKYWARN... SKYWARN ACTIVATION IS NOT REQUESTED AT THIS TIME.
HOWEVER ACTIVATION MAY BE REQUIRED LATER TODAY...AND WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...HARRISON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 10:41 PM PDTSpecial Weather StatementSGX49 min
Oct 14, 11:25 PM PDTSevere Thunderstorm WarningSGXSan Bernardino50 min
Oct 15, 1:01 AM PDTSpecial Weather StatementSGXSan Diego59 min

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.